A newly-published study has again shown that the use of popular heartburn drugs known as proton pump inhibitors can increase the likelihood that a person will develop Clostridium difficile-associated diarrhea. The authors of the study, which appears in the American Journal of Gastroenterology, assert that the use of proton pump inhibitors to treat gastric ulcers should be approached more carefully.
C. difficile-associated diarrhea is a severe form of diarrhea caused by C. difficile bacteria. Illness from C. difficile most commonly affects older adults in hospitals or in long term care facilities and typically occurs after use of antibiotic medications.
For this study, researchers analyzed 23 studies that examined the increased risk of C. difficile-associated diarrhea in patients taking proton pump inhibitors for at least three months. In total, the 23 studies included in the meta-analysis involved data from 289,000 hospital patients. Overall, patients taking proton pump inhibitors had a significant 69% increase in risk of contracting C. difficile-associated diarrhea. The risk remained high when study authors adjusted for confounding factors, such as antibiotics (66%), or compared with matched controls (65%).
“We recommend that the routine use of PPIs (proton pump inhibitors) for gastric ulcer prophylaxis should be more prudent,” the study authors wrote. “Establishing a guideline for the use of PPI may help in the future with the judicious use of PPIs.”
Proton pump inhibitors are used to treat conditions such as gastroesophageal reflux disease (GERD), stomach and small intestine ulcers, and inflammation of the esophagus. Versions sold over-the- are used to treat frequent heartburn. The drugs are sold under a variety of brand names, including:
• Dexilant (dexlansoprazole)
• Nexium (esomeprazole magnesium)
• Prevacid (lansoprazole) and OTC Prevacid 24hr
• Prilosec (omeprazole) and Prilosec OTC
• Protonix (pantoprazole sodium)
• Vimovo (esomeprazole magnesium and naproxen)
• Zegerid (omeprazole and Sodium bicarbonate) and Zegerid OTC
In a Drug Safety Communication issued in February, the U.S. Food & Drug Administration (FDA) warned that taking proton pump inhibitors could be may be associated with an increased risk of contracting C. difficile-associated diarrhea, and said it was working with the drugs’ makers to update their labels with information about this potential side effect. That same month, Health Canada issued a similar warning.
Other possible side effects linked to the long-term use of proton pump inhibitors include fractures of the hip, wrist and spine. Taking the drugs for too long may also cause hypomagnesaemia, an electrolyte disturbance in which there is an abnormally low level of magnesium in the blood that can result in dizziness, fatigue, convulsions and heart rhythm problems.